Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2016, 5:55 PM EDT for Russell County, Scott County, Washington County, Virginia; Sullivan County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 5:55 PM EDT (21:55 UTC)
- Expired
- May 12, 2016, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sullivan County, TN, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:10 PM EDT | TSTM WND DMG | Castlewood, VA | MULTIPLE TREES DOWN CASTLEWOOD AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WUUS54 KMRX 122155
SVRMRX
TNC163-VAC167-169-191-122230-
/O.NEW.KMRX.SV.W.0037.160512T2155Z-160512T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
EASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 630 PM EDT
* AT 553 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBER CITY...
OR NEAR GATE CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINGSPORT...LEBANON...GATE CITY...WEBER CITY...CLEVELAND...ST. PAUL...
NICKELSVILLE...DUNGANNON...HANSONVILLE...BLOOMINGDALE...HILTONS...
HOLSTON...CASTLEWOOD AND COLLINGWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD TREE
DAAMGE ACROSS SEVERAL COUNTIES IN NORTHEAST TENNESSEE.
ADDITIONALLY...THIS STORM IS PRODUCING CLOUD TO GROUND
LIGHTNING! SEEK SHELTER NOW!
&&
LAT...LON 3684 8194 3653 8250 3668 8267 3688 8241
3688 8240 3690 8234 3689 8234 3690 8233
3689 8232 3691 8232 3691 8230 3695 8232
3699 8226 3699 8225 3703 8220 3703 8218
TIME...MOT...LOC 2153Z 233DEG 22KT 3669 8248
HAIL...<.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
341
WWUS54 KMRX 122213
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT THU MAY 12 2016
TNC163-VAC169-122223-
/O.CAN.KMRX.SV.W.0037.000000T0000Z-160512T2230Z/
SULLIVAN TN-SCOTT VA-
613 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SULLIVAN AND
EASTERN SCOTT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3664 8229 3679 8232 3686 8222 3696 8209
3684 8194
TIME...MOT...LOC 2213Z 233DEG 22KT 3676 8236
$$
VAC167-191-122230-
/O.CON.KMRX.SV.W.0037.000000T0000Z-160512T2230Z/
RUSSELL VA-WASHINGTON VA-
613 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN RUSSELL AND NORTHWESTERN WASHINGTON COUNTIES...
AT 613 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF BRISTOL VA...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEBANON...HANSONVILLE AND HOLSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3664 8229 3679 8232 3686 8222 3696 8209
3684 8194
TIME...MOT...LOC 2213Z 233DEG 22KT 3676 8236
HAIL...<.75IN
WIND...60MPH
$$
MOULTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:59 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 12, 2:59 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Morristown TN 259 PM EDT THU MAY 12 2016 .SHORT TERM...(Tonight and Friday)...Radar shows scattered convection over our area...with the more concentrated line of convection to our west ahead of the approaching cold front. This front...with its associated convection...will swing through the area this evening and tonight. Still looks like some storms may be strong to severe given the instability present...although low level wind shear looks limited. Will keep mention in HWO. For Friday drier air will be moving in as surface high pressure builds in from the west...and should see quite a bit of sunshine along with slightly cooler temps. MAV temps look reasonable for min temps tonight...but look on the low side given expected sunshine for Friday so will bump MAV max temps up a bit. .LONG TERM...(Friday night through Thursday)...Very dry air mass in place on Friday night behind a frontal passage earlier in the day. This drier air mass will lead to overnight lows in the upper 40s to near 50 north and low 50s elsewhere. Another weak front quickly races down out of the northwest and moves through our area Saturday morning into early afternoon, by late afternoon we should see clearing skies. This front brings a pretty low chance of pops due to lacking moisture and lift. Best chance of pops are low end chance pops across northeast TN and southwest VA and only slight chance pops across the central valley, with no pops southern valley. Biggest impact this front will have will be increased cloud cover, with again clearing skies mid to late afternoon. Though limited on moisture, this front will bring a decent surge of cold air. Highs on Saturday will only be a few degrees below normal but by Saturday night highs will be a good 10 degrees below normal due to the cold air advection. We remain in a dry post frontal air mass on Sunday, so plenty of sun and cooler temperatures can be expected. Highs on Sunday will be around 10 degrees below normal. Models continue to show the front stalling out to our south Sunday night and gradually making its way back north on Monday, as strong southerly 850 mb commences. So will have precip chances increasing from southwest to northeast through the day on Monday as the front lifts northward and moisture builds into the area. Monday night through Thursday continues to look very messy. We will be well within the warm sector by Tuesday with good southerly flow continuing across the Southeastern U.S. During this time, chance pops will be in place due to our area being within a warm and moist environment. Timing of best chance of pops is still hard to pin down because there aren't any very organized features moving through the flow during this time-frame. However...the best chance of pops during this period looks to be on Wednesday as an upper level jet slides into our area from out of the southwest. This 300 mb jet will lead to increase lift across the area and allow for high-end chance to likely pops across the area on Wednesday. Tuesday through Thursday there will also be a chance for a few afternoon thunderstorms...due to our area residing in a warm and moist environment. Temperatures during this time will be a little above normal for highs and lows. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 60 79 54 77 / 70 10 0 10 Knoxville McGhee Tyson Airport, TN 59 75 53 74 / 80 10 10 20 Oak Ridge, TN 59 76 52 73 / 80 10 10 20 Tri Cities Airport, TN 59 74 48 71 / 80 10 10 30 && .MRX Watches/Warnings/Advisories... NC...None. TN...None. VA...None. && LW/SR
Hazardous weather outlook, May 12, 3:13 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT THU MAY 12 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-131915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 313 PM EDT THU MAY 12 2016 /213 PM CDT THU MAY 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS CAN BE EXPECTED INTO THE FIRST PART OF TONIGHT PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WIND. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE AND MAY PRODUCE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 12, 5:04 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/12/2016 KNOX TN 911 CALL CENTER
2 TREES DOWN WESTERN PART OF KNOXVILLE
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/12/2016 KNOX TN TRAINED SPOTTER
A COUPLE OF TREES DOWN HALLS AREA.
0355 PM TSTM WND DMG 1 W NEWPORT 35.96N 83.21W
05/12/2016 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWNED NEAR AND WEST OF NEWPORT.
0420 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/12/2016 JEFFERSON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS COUNTY.
0455 PM TSTM WND GST RUSSELLVILLE 36.26N 83.20W
05/12/2016 E60.00 MPH HAMBLEN TN TRAINED SPOTTER
&&Local storm report, May 12, 5:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 E MORRISTOWN 36.21N 83.28W
05/12/2016 HAMBLEN TN 911 CALL CENTER
A COUPLE OF TREES DOWN MORRISTOWN AND EAST SIDE OF
MORRISTOWN.
&&Special weather statement, May 12, 5:15 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT THU MAY 12 2016
TNZ012-013-035-036-122200-
CAMPBELL-SCOTT-ANDERSON-MORGAN-
515 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT...CAMPBELL...
NORTHERN ANDERSON AND CENTRAL MORGAN COUNTIES...
AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF
WARTBURG...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...WARTBURG...JACKSBORO...CARYVILLE...LAKE CITY...
NORRIS...SUNBRIGHT...FINCASTLE...DISNEY...ROYAL BLUE...ELK VALLEY...SMOKEY
JUNCTION...PETROS...ROSEDALE...SLICK ROCK...DEERLODGE AND NORMA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3659 8415 3629 8398 3628 8399 3628 8400
3627 8401 3626 8400 3625 8400 3623 8398
3621 8397 3619 8394 3601 8466 3620 8479
TIME...MOT...LOC 2114Z 245DEG 32KT 3621 8448
AMP.23Special weather statement, May 12, 5:25 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT THU MAY 12 2016
TNZ036>038-040-069>071-073-074-122215-
KNOX-SEVIER SMOKY MOUNTAINS-NORTH SEVIER-JEFFERSON-NORTHWEST COCKE-NW
BLOUNT-ANDERSON-GRAINGER-UNION-
525 PM EDT THU MAY 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KNOX...SOUTHWESTERN
GRAINGER...NORTHERN BLOUNT...SEVIER...EASTERN ANDERSON...JEFFERSON...
NORTHWESTERN COCKE AND SOUTHERN UNION COUNTIES...
AT 525 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FARRAGUT TO 6 MILES EAST OF ROCKFORD
TO 6 MILES EAST OF GATLINBURG. MOVEMENT WAS NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MARYVILLE...SEVIERVILLE...CLINTON...ALCOA...
JEFFERSON CITY...NEWPORT...GATLINBURG...DANDRIDGE...MAYNARDVILLE...
FARRAGUT...PIGEON FORGE...LOUISVILLE...WHITE PINE...PLAINVIEW...NEW
MARKET...ROCKFORD...BANEBERRY AND EAGLETON VILLAGE.
LAT...LON 3575 8385 3583 8420 3590 8426 3624 8420
3623 8411 3622 8409 3623 8407 3625 8408
3626 8406 3625 8367 3618 8346 3616 8346
3615 8338 3614 8336 3611 8325 3608 8323
3610 8323 3608 8316 3566 8336
TIME...MOT...LOC 2125Z 196DEG 28KT 3592 8422 3583 8382 3575 8339
AMP.23Local storm report, May 12, 5:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
05/12/2016 HAWKINS TN 911 CALL CENTER
TREE DOWNED.
&&Local storm report, May 12, 5:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG MOUNT CARMEL 36.56N 82.66W
05/12/2016 HAWKINS TN TRAINED SPOTTER
FEW TREES DOWNED.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:50 PM EDT | Special Weather Statement | MRX | City of Norton | 40 min |
| May 12, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| May 12, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 40 min |
| May 12, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 27 min |
| May 12, 12:38 AM EDT | Special Weather Statement | MRX | Campbell | 37 min |
| May 12, 12:58 PM EDT | Special Weather Statement | MRX | Morgan | 47 min |
| May 12, 1:16 PM EDT | Special Weather Statement | MRX | Roane | 29 min |
| May 12, 1:33 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 27 min |
| May 12, 1:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan | 24 min |
| May 12, 1:41 PM EDT | Special Weather Statement | MRX | Roane | 49 min |
| May 12, 2:02 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Union | 43 min |
| May 12, 2:22 PM EDT | Special Weather Statement | MRX | Cocke | 38 min |
| May 12, 2:46 PM EDT | Special Weather Statement | MRX | Hamilton | 44 min |
| May 12, 2:51 PM EDT | Special Weather Statement | MRX | Claiborne | 39 min |
| May 12, 2:56 PM EDT | Special Weather Statement | MRX | Knox | 49 min |
| May 12, 2:58 PM EDT | Special Weather Statement | MRX | Sevier | 47 min |
| May 12, 3:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 34 min |
| May 12, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier | 46 min |
| May 12, 3:49 PM EDT | Special Weather Statement | MRX | Hamilton, Sequatchie | 41 min |
| May 12, 3:59 PM EDT | Special Weather Statement | MRX | Hamblen | 46 min |
| May 12, 4:05 PM EDT | Special Weather Statement | MRX | Blount, Monroe | 25 min |
| May 12, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Sevier | 37 min |
| May 12, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 46 min |
| May 12, 4:45 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 30 min |
| May 12, 5:15 PM EDT | Special Weather Statement | MRX | Campbell, Morgan | 45 min |
| May 12, 5:25 PM EDT | Special Weather Statement | MRX | Anderson, Jefferson, Knox, Sevier | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.